Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 20, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 17, 2008, 6:02 PM MDT for Sierra County, New Mexico. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2008, 6:02 PM MDT (00:02 UTC)
- Expired
- Jul 17, 2008, 8:00 PM MDT
- In force
- 118 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 90 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:00 PM MDT | FLASH FLOOD | 5 E Truth Or Consequenc, NM | EM REPORTED WATER ACROSS SH51. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 2302 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 180002 FFWEPZ NMC051-180200- /O.NEW.KEPZ.FF.W.0020.080718T0002Z-080718T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 602 PM MDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 800 PM MDT * AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. A SLOW MOVING...STRONG THUNDERSTORM JUST SOUTH OF ELEPHANT BUTTE WILL PRODUCE TORRENTIAL RAINFALL OVER A SPARSELY POPULATED AREA EAST OF THE CABALLO MOUNTAINS. HOWEVER...IT WILL LIKELY CAUSE RUNOFF FLOODING IN LOW WATER CROSSINGS ON NEW MEXICO ROUTE 51 JUST EAST OF TRUTH OR CONSEQUENCES...AND IN SEVERAL PLACES ALONG COUNTY ROAD A-13 BETWEEN ENGLE...CUTTER...AND UPHAM. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3280 10698 3279 10718 3317 10719 3318 10701 $$ HARDIMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:30 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 17, 2:30 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 230 PM MDT THU JUL 17 2008 .SYNOPSIS... ENOUGH MOISTURE AND INSTABILITY ARE IN PLACE TO SUPPORT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS TODAY AND FRIDAY. DRIER AIR WILL BEGIN TO MOVE INTO THE AREA FROM THE EAST ON SATURDAY... REDUCING THE NUMBER OF THUNDERSTORMS EXCEPT FOR WEST OF THE CONTINENTAL DIVIDE. THERE ARE INDICATIONS THAT MOISTURE WILL INCREASE AGAIN AREA WIDE ON WEDNESDAY. && .DISCUSSION... INVERTED TROUGH HAS MOVED FAR ENOUGH SOUTHWEST TO HAVE MINIMAL INFLUENCE ON THE CWFA TODAY...BUT PLENTY OF MOISTURE REMAINS FOR DAYTIME HEATING TO WORK WITH. HEAVY RAIN HAS ALREADY OCCURRED OVER THE SOUTHERN SACRAMENTO MOUNTAINS WITH THE EASTERN GILA REGION FOLLOWING CLOSE BEHIND. EXPECT LOWLANDS TO BECOME ACTIVE THIS AFTERNOON WITH THE SOUTHERN SECTION SLOWER TO FIRE AFTER OVERNIGHT CONVECTION STABILIZED BOUNDARY LAYER SOMEWHAT. TOMORROW SHOULD BE A REPEAT AND PERHAPS SATURDAY AS WELL. BY SUNDAY THE UPPER HIGH CURRENTLY CENTERED TO OUR WEST WILL STRENGTHEN SOME AND MIGRATE NORTHEASTWARD TO EASTERN COLORADO. AS A RESULT...NORTHERLY FLOW ALOFT WILL BECOME EASTERLY...BUT WITH A CONTINENTAL ORIGIN BRINGING IN DRIER AIR AND PROBABLY VOID OF DISTURBANCES. THUS THUNDERSTORM COVERAGE WILL BE REDUCED TO ISOLATED EXCEPT GILA REGION AND SW NM CLOSER TO MOIST SOUTHERLY FLOW INTO AZ. ANOTHER INVERTED TROUGH SEEMINGLY SITS FOR DAYS OVER CENTRAL TX BEFORE FINALLY MOVING IN WEDNESDAY. IF (BIG IF) THIS HAPPENS...A WETTER PERIOD SHOULD RETURN TO THE ENTIRE AREA MIDWEEK. RAISED POPS A LITTLE WEDNESDAY. && .AVIATION...VALID 18/00Z-19/00Z... SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE REGION AGAIN TODAY. MAINLY VFR CONDITIONS WITH IFR POSSIBLE UNDER/NEAR THE STORMS. MOUNTAIN TOPS MAY BE OBSCURED BY LOW CLOUDS AND RAIN SHAFTS. && .FIRE WEATHER... MOIST ATMOSPHERE ALONG WITH DAYTIME HEATING WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR MUCH OF THE WEEK. HEAVY RAIN WILL ONCE AGAIN BE THE MAIN THREAT WITH SHOWERS TODAY. LIGHT WINDS AND CONSISTENT TEMPERATURES CAN ALSO BE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 73 95 73 95 74 / 30 30 30 20 30 SIERRA BLANCA TX 66 93 65 93 65 / 30 30 30 20 20 LAS CRUCES 70 96 70 95 71 / 30 30 30 20 30 ALAMOGORDO 66 93 65 94 65 / 30 30 30 20 30 CLOUDCROFT 52 71 51 72 51 / 50 40 40 40 30 TRUTH OR CONSEQUENCES 66 95 65 95 65 / 30 30 30 20 30 SILVER CITY 61 87 60 87 60 / 30 30 30 30 30 DEMING 67 96 66 94 66 / 20 30 30 20 30 LORDSBURG 68 98 67 97 67 / 10 30 30 20 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 01/23 FAUSETT/ADAIR
Hazardous weather outlook, Jul 17, 11:40 AM MDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1140 AM MDT THU JUL 17 2008 NMZ022>025-030>032-TXZ055-056-181745- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1140 AM MDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...BUT WITH A LATER START THAN WAS THE CASE YESTERDAY. AN UPPER DISTURBANCE HAS LEFT THE AREA...BUT ENOUGH MOISTURE AND INSTABILITY WILL BE AVAILABLE FOR THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS TO 50 MPH THIS AFTERNOON AND EVENING. THE BEST CHANCES WILL BE NORTH OF A LORDSBURG TO ALAMOGORDO LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AFTERNOON AND EVENING. BEGINNING SATURDAY...AND ESPECIALLY BY SUNDAY...DRIER AIR WILL MOVE IN FROM THE EAST AND REDUCE THE NUMBER OF THUNDERSTORMS TO ISOLATED IN COVERAGE. THE THREAT OF FLOODING WILL DECREASE WHILE THE THREAT OF MICROBURST WINDS INCREASES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW ENFORCEMENT OR THIS OFFICE.
In the hours before
Local storm report, Jul 17, 2:38 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
238 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM FLASH FLOOD 2 SSE MESCALERO 33.12N 105.78W
07/17/2008 OTERO NM FIRE DEPT/RESCUE
WATER RUNNING ACROSS BIA ROUTE 10 WITH ROCKS...LOGS...
AND ASH. FEW RESIDENCES HAVE DRIVEWAYS BLOCKED BY RUNNING
WATER. NOTE...DISTANCE FROM MESCALERO ESTIMATED.
&&
HARDIMANSpecial weather statement, Jul 17, 5:48 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 548 PM MDT THU JUL 17 2008 NMZ023-032-TXZ055-180100- SIERRA COUNTY LAKES REGION-SOUTHERN DESERT-EL PASO- INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...LAS CRUCES... EL PASO 548 PM MDT THU JUL 17 2008 ISOLATED THUNDERSTORMS WILL AFFECT LOWLAND DESERT AREAS AND THE RIO GRANDE VALLEY THROUGH THE EVENING HOURS. LOCALIZED WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS...AS WELL AS TORRENTIAL DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING. AT 550 PM...THE STRONGEST STORMS WERE LOCATED JUST SOUTH OF ELEPHANT BUTTE IN SIERRA COUNTY...AND OVER THE CITY OF EL PASO. THE STORMS OVER SIERRA COUNTY WERE MOVING SLOWLY TO THE SOUTH...WHILE THE STORMS IN EL PASO WERE SLOWLY MOVING TO THE SOUTHWEST. LOCALIZED AREAS OF BLOWING DUST WILL ALSO RESTRICT VISIBILITY TO BELOW ONE MILE AT TIMES. THE THREAT OF BLOWING DUST WILL HIGHEST OVER THE EL PASO METRO AREA. HARDIMAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:08 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 3 hr |
| Jul 18, 12:48 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 18, 1:30 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 18, 2:02 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 18, 2:54 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 36 min |
| Jul 18, 3:09 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna, Sierra | 51 min |
| Jul 18, 4:08 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna | 37 min |
| Jul 18, 4:41 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 64 min |
| Jul 18, 5:00 PM MDT | Flash Flood Warning | EPZ | Grant, Luna | 3 hr |
| Jul 18, 5:57 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.